Definition

What is a drug overdose?

Drug overdoses can be accidental or intentional. They occur when a person takes more than the medically recommended dose. However, some people may be more sensitive to certain medications, so the low (more dangerous) end of a drug may be toxic for them; a dose that is still within the range of acceptable medical use may be too much for their bodies to handle.

Illicit drugs, used to get high, may be taken in overdose amounts when a person’s metabolism cannot detoxify the drug fast enough to avoid unintended side effects.

People respond differently to a drug overdose. Treatment is tailored to the individual’s needs.

How common is a drug overdose?

Drug overdoses can involve people of any age. It is most common in very young children (from crawling age to about age 5) and among teenagers to those in their mid-30s. Please discuss with your doctor for further information.

Symptoms

What are the symptoms of a drug overdose?

The common symptoms of a drug overdose are:

  • Dilated pupils.
  • Unsteady walking.
  • Chest pain.
  • Severe difficulty breathing, shallow breathing, or complete cessation of breath.
  • Gurgling sounds that indicate the person’s airway is blocked.
  • Blue lips or fingers.
  • Nausea or vomiting.
  • Abnormally high body temperature.
  • Violent or aggressive behavior.
  • Disorientation or confusion.
  • Paranoia
  • Agitation
  • Convulsions or tremors.
  • Seizures
  • Unresponsiveness
  • Unconsciousness
  • Death

A person may not exhibit all or even most of these signs, but even a few of these symptoms can indicate a person is experiencing an overdose.

There may be some symptoms not listed above. If you have any concerns about a symptom, please consult your doctor.

When should I see my doctor?

If you have any signs or symptoms listed above or have any questions, please consult with your doctor. Everyone’s body acts differently. It is always best to discuss with your doctor what is best for your situation.

Causes

What causes a drug overdose?

The cause of a drug overdose is either by accidental overuse or by intentional misuse. Accidental overdoses result from either a young child or an adult with impaired mental abilities swallowing a medication left within their grasp. An adult (especially seniors or people taking many medications) can mistakenly ingest the incorrect medication or take the wrong dose of a medication. Purposeful overdoses are for a desired effect, either to get high or to harm oneself.

Young children may swallow drugs by accident because of their curiosity about medications they may find. Children younger than age 5 (especially age 6 months to 3 years) tend to place everything they find into their mouths. Drug overdoses in this age group are generally caused when someone accidentally leaves a medication within the child’s reach. Toddlers, when they find medications, often share them with other children. Therefore, if you suspect an overdose in one child while other children are around, those other children may have taken the medication, too.

Adolescents and adults are more likely to overdose on one or more drugs in order to harm themselves. Attempting to harm oneself may represent a suicide attempt. People who purposefully overdose on medications frequently suffer from underlying mental health conditions. These conditions may or may not have been diagnosed before.

Risk factors

What increases my risk for a drug overdose?

There are many risk factors for a drug overdose, such as:

  • Significant physiologic dependence on the drug.
  • Prior overdose(s).
  • Abusing multiple substances, including alcohol.
  • Taking a large amount of the substance at once.
  • Dropping out of substance abuse treatment.
  • Gradually increasing the dose of the substance over time.
  • A reluctance to seek emergency help when needed.
  • Intravenous drug use.
  • Being recently released from prison.
  • Previous suicide attempts.
  • Resuming drug use after a period of abstinence.
  • Low level of physical tolerance.

Diagnosis & treatment

The information provided is not a substitute for any medical advice. ALWAYS consult with your doctor for more information.

How is a drug overdose diagnosed?

A history and physical exam to look for evidence of poisoning will be performed. The doctor will order lab tests based on the organ systems that can be harmed by the specific drug overdose.

Family members and associates are an important source of information. They can assist in providing the doctor with names of drugs, amounts taken, and timing of overdose.

Specific drug levels in the blood may be measured, depending on the drug taken and the reason for the overdose.

Drug screening may also be done.

How is a drug overdose treated?

Treatment will be dictated by the specific drug taken in the overdose. Information provided about amount, time, and underlying medical problems will be very helpful.

The stomach may be washed out by gastric lavage (stomach pumping) to mechanically remove unabsorbed drugs from the stomach.

Activated charcoal may be given to help bind drugs and keep them in the stomach and intestines. This reduces the amount absorbed into the blood. The drug, bound to the charcoal, is then expelled in the stool. Often, a cathartic is given with the charcoal so that the person more quickly evacuates stool from his or her bowels.

Agitated or violent people may need physical restraint and sometimes sedating medications in the emergency department until the effects of the drugs wear off. This can be disturbing for a person to experience and for family members to witness. Medical professionals go to great lengths to use only as much force and as much medication as necessary. It is important to remember that whatever the medical staff does, it is to protect the person they are treating. Sometimes the person has to be intubated (have a tube placed in the airway) so that the doctor can protect the lungs or help the person breathe during the detoxification process.

For certain overdoses, other medicine may need to be given either to serve as an antidote to reverse the effects of what was taken or to prevent even more harm from the drug that was initially taken. The doctor will decide if treatment needs to include additional medicines.

Lifestyle changes & home remedies

What are some lifestyle changes or home remedies that can help me manage a drug overdose?

Home care should not be done without first consulting a doctor or poison expert.

The following lifestyles and home remedies might help you cope with a drug overdose:

  • For some accidental drug overdoses, the local poison control center may recommend home therapy and observation. Because of the potential for problems after some overdoses, syrup of ipecac or other therapies should not be given unless directed by a medical professional.
  • Anyone who has small children at home should have the “poison line” telephone number readily available near the telephone.
  • People who take a drug overdose in an attempt to harm themselves generally require psychiatric intervention in addition to poison management. People who overdose for this purpose must be taken to a hospital’s emergency department, even if their overdose seems trivial. These people are at risk for eventually achieving a completed suicide. The sooner you intervene, the better the success of avoiding suicide.
  • The FDA has approved a prescription treatment that can be used by family members or caregivers to treat a person known or suspected to have had an opioid overdose. Opioids include various prescription pain medications and illicit street drugs. An overdose is characterized by slowed breathing and heart rate and a loss of consciousness. Evzio (naloxone hydrochloride injection) rapidly delivers a single dose of the drug naloxone via a hand-held auto-injector that can be carried in a pocket or stored in a medicine cabinet. Although Evzio can counter overdose effects within minutes, professional medical help is still needed.

If you have any questions, please consult with your doctor to better understand the best solution for you.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Sources

Review Date: October 25, 2017 | Last Modified: October 25, 2017

Want to live your best life?
Get the Hello Doktor Daily newsletter for health tips, wellness updates and more.